Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 274, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 20, 2018, 9:40 PM EDT for 8 counties in Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 9:40 PM EDT (01:40 UTC)
- Expired
- Jul 20, 2018, 10:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anderson County, KY, Boyle County, KY, Garrard County, KY, Jessamine County, KY, Mercer County, KY, Nelson County, KY, Washington County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 97 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 7:22 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109
WUUS53 KLMK 210140
SVRLMK
KYC005-021-079-113-167-179-229-239-210215-
/O.NEW.KLMK.SV.W.0274.180721T0140Z-180721T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
940 PM EDT FRI JUL 20 2018
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Eastern Nelson County in central Kentucky...
Mercer County in central Kentucky...
Southwestern Woodford County in central Kentucky...
Northwestern Garrard County in central Kentucky...
Southern Anderson County in central Kentucky...
Southwestern Jessamine County in central Kentucky...
Northeastern Washington County in central Kentucky...
Northwestern Boyle County in central Kentucky...
* Until 1015 PM EDT.
* At 940 PM EDT, severe thunderstorms were located along a line
extending from near Lawrenceburg to 9 miles north of Springfield,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Nicholasville, Harrodsburg, Ballard, Wilmore, Burgin, Willisburg,
Mackville, Dugansville, Polin and Johnsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 300 AM EDT for central
Kentucky.
LAT...LON 3782 8451 3763 8498 3787 8530 3802 8495
TIME...MOT...LOC 0140Z 297DEG 39KT 3795 8491 3783 8521
HAIL...1.00IN
WIND...60MPH
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:40 PM EDT, 2 hours earlier.
Area forecast discussion, Jul 20, 7:40 PM EDT, 2 hours before
Area Forecast Discussion National Weather Service Louisville KY 740 PM EDT Fri Jul 20 2018 .Forecast Update... Issued at 740 PM EDT Fri Jul 20 2018 Storms have redeveloped over southern Indiana and will proceed southeast across central Kentucky this evening. Though there is some convective inhibition behind the earlier storms east of Interstate 65, there is still strong flow aloft and strong low level shear ahead of a surface boundary over southern Indiana. SPC has issued a Tornado Watch for southern Indiana and central Kentucky ahead of the storms, though the watch will likely be able to be gradually canceled early from north to south as the storms move through. && .Short Term...(This evening through Saturday) Issued at 310 PM EDT Fri Jul 20 2018 ...Severe Weather Outbreak Ongoing... Severe convection is underway across southern Indiana and just into north central Kentucky. Strong instability and unseasonably strong wind fields aloft are supporting supercells focused along a NE-SW oriented boundary now pushing east of I-65. We have had at least one video confirmation of a tornado in Harrison County, Indiana, and several reports of hail golfball size or larger. Expect this threat to continue as we head toward sunset. Tornado threat will be greatest along and NE of a boundary that currently runs from near Madison, Indiana southeastward to near LEX. Surface winds remain at least somewhat backed in this area. Hi-res models continue to suggest at least one or two rounds of additional development into the evening, and either of these impulses could congeal into a linear feature with the potential for significant wind damage. Overall threat for flooding is fairly low as these storms remain progressive. However, any repeated heavy rainfall, especially in urban areas, could result in localized flooding. Storms should wind down around midnight, with the rest of the overnight remaining quiet, although on the muggy side. Strong upper low settling over Lake Michigan will support mainly diurnal convection on Saturday. The morning should remain dry, but will carry likely POPs after 18Z Sat. Could still see a few strong storms, mainly in south-central Kentucky, but the threat for more organized severe wx should remain south and east of our area. .Long Term...(Saturday night through Friday) Issued at 315 PM EDT Fri Jul 20 2018 Unseasonably strong upper low will slowly make its way into the Deep South by Monday. Will continue high POPs on Sunday, with mainly diurnally driven convection. Wind fields continue to weaken, so not expecting much organization to it. Once the upper low is to our south and east on Monday, we'll trend back into a more typical summertime pattern. Westerlies remain to our north with a weak bagginess over the Deep South. Expect seasonable temps, typical summertime mugginess, with scattered afternoon thunderstorms possible each day. && .Aviation...(00Z TAF Issuance) Issued at 711 PM EDT Fri Jul 20 2018 Scattered storms, some severe, will continue to develop this evening ahead of a cold front stretching from Indiana to the Ozarks. Will account for these storms in the first few hours of the TAFs. The overnight hours after the storms will be quiet with VFR conditions, though southwest breezes will stay up around 7 knots. On Saturday a secondary front dropping down from a surface low over northern Indiana will cause scattered afternoon storms to develop once again. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...13 Short Term...RAS Long Term...RAS Aviation...13
Hazardous weather outlook, Jul 20, 7:32 PM EDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 732 PM EDT Fri Jul 20 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-212345- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 732 PM EDT Fri Jul 20 2018 /632 PM CDT Fri Jul 20 2018/ ...TORNADO WATCH 294 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/ SATURDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Severe storms are expected through this evening. Damaging winds, large hail, and tornadoes are all threats along with very heavy rainfall and intense frequent lightning. Have a way to receive weather warnings and a plan of action. The storms should be out of the area around or shortly after midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Afternoon thunderstorms are expected Saturday and Sunday. A few strong storms are possible on Saturday afternoon, mainly in south central Kentucky. The main threats will be gusty winds and heavy rainfall. Scattered afternoon and evening storms are expected each day through the next work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening. 13
In the hours before
Special weather statement, Jul 20, 9:04 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
904 PM EDT FRI JUL 20 2018
KYZ041-042-048-049-057-210130-
Bourbon-Fayette-Jessamine-Clark-Madison-
904 PM EDT FRI JUL 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK...JESSAMINE...
SOUTHWESTERN BOURBON...NORTHERN MADISON AND FAYETTE COUNTIES...
At 903 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Highlands to Veterans Park to 7
miles north of Harrodsburg. Movement was southeast at 40 to 50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Lexington, Richmond, Nicholasville, Winchester, Meadowthorpe,
Thoroughbred Acres, Cardinal Hill, Cadentown, Northland and
Highlands.
Heavy rain is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3781 8416 3772 8443 3791 8470 3792 8469
3797 8460 3818 8447 3819 8444 3806 8405
TIME...MOT...LOC 0103Z 294DEG 44KT 3814 8448 3795 8452 3786 8480
TWFLocal storm report, Jul 20, 9:08 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
908 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL TOMPKINSVILLE 36.70N 85.69W
07/20/2018 M4.00 INCH MONROE KY BROADCAST MEDIA
VERIFIED PHOTO ON TWITTER. TIME ESTIMATED
FROM RADAR.
&&
EBWSpecial weather statement, Jul 20, 9:08 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
908 PM EDT FRI JUL 20 2018
INZ090>092-210130-
Floyd-Clark-Harrison-
908 PM EDT FRI JUL 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HARRISON...SOUTHWESTERN CLARK AND FLOYD COUNTIES...
At 907 PM EDT, radar indicated strong thunderstorms from 13 miles
northeast of Carefree Town to 8 miles northeast of Corydon. Movement
was east at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Jeffersonville, New Albany, Clarksville, Sellersburg, Galena,
Palmyra, Greenville, Crandall, Saint Joseph, and Starlight.
Frequent lightning is occurring. Lightning can strike 10 miles away
from a thunderstorm. Seek a safe shelter inside a building or
vehicle.
LAT...LON 3845 8585 3832 8566 3829 8568 3827 8574
3829 8578 3828 8582 3827 8584 3824 8584
3827 8614 3839 8625 3839 8626 3841 8625
3841 8626 3842 8626 3842 8600 3845 8599
TIME...MOT...LOC 0107Z 277DEG 43KT 3841 8623 3831 8602
13Local storm report, Jul 20, 9:13 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
913 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM HAIL LANESVILLE 38.24N 85.99W
07/20/2018 E0.50 INCH HARRISON IN PUBLIC
&&
SSCLocal storm report, Jul 20, 9:21 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
921 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM HAIL 1 W CENTRAL BARREN 38.37N 86.11W
07/20/2018 E1.75 INCH HARRISON IN EMERGENCY MNGR
GOLF BALL SIZE HAIL ALONG HANCOCK CHAPEL
ROAD.
&&
CCMLocal storm report, Jul 20, 9:32 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
932 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 2 SE MIDDLEBURG 37.32N 84.79W
07/20/2018 E2.50 INCH CASEY KY PUBLIC
&&
SSCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:03 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson, Shelby | 42 min |
| Jul 20, 8:04 PM EDT | Severe Thunderstorm Warning | LMK | Adair, Casey, Russell | 26 min |
| Jul 20, 8:21 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock | 24 min |
| Jul 20, 8:24 PM EDT | Severe Thunderstorm Warning | LMK | Monroe | 21 min |
| Jul 20, 8:25 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin, Shelby, Woodford | 35 min |
| Jul 20, 8:35 PM EDT | Areal Flood Advisory | LMK | Anderson, Bullitt, Franklin, Henry, Jefferson, Oldham and 3 more | 3 hr |
| Jul 20, 8:44 PM EDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland, Monroe | 31 min |
| Jul 20, 8:47 PM EDT | Special Weather Statement | LMK | Meade | 28 min |
| Jul 20, 8:53 PM EDT | Flash Flood Warning | LMK | Jefferson, Oldham, Shelby | 3 hr |
| Jul 20, 8:56 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Meade | 19 min |
| Jul 20, 8:58 PM EDT | Special Weather Statement | LMK | Breckinridge | 32 min |
| Jul 20, 9:01 PM EDT | Tornado Warning | LMK | Breckinridge, Hancock | 29 min |
| Jul 20, 9:04 PM EDT | Special Weather Statement | LMK | Clark, Fayette, Jessamine | 26 min |
| Jul 20, 9:16 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Bullitt, Jefferson, Nelson, Shelby, Spencer | 29 min |
| Jul 20, 9:21 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Jefferson | 24 min |
| Jul 20, 9:28 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson | 32 min |
| Jul 20, 9:32 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 28 min |
| Jul 20, 9:35 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 25 min |
| Jul 20, 9:45 PM EDT | Special Weather Statement | LMK | Bullitt | 30 min |
| Jul 20, 9:46 PM EDT | Severe Thunderstorm Warning | LMK | Henry, Oldham, Shelby | 29 min |
| Jul 20, 9:48 PM EDT | Flash Flood Warning | LMK | Anderson, Bullitt, Jefferson, Shelby, Spencer | 3 hr |
| Jul 20, 9:50 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Bullitt, Franklin, Nelson, Shelby, Spencer | 25 min |
| Jul 20, 9:54 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hardin | 36 min |
| Jul 20, 9:55 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Meade | 35 min |
| Jul 20, 10:11 PM EDT | Tornado Warning | LMK | Grayson, Hardin | 34 min |
| Jul 20, 10:13 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock | 32 min |
| Jul 20, 10:18 PM EDT | Severe Thunderstorm Warning | LMK | Shelby, Spencer | 27 min |
| Jul 20, 10:19 PM EDT | Flash Flood Warning | LMK | Anderson, Mercer, Nelson, Washington, Woodford | 3 hr |
| Jul 20, 10:19 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hardin, Meade | 26 min |
| Jul 20, 10:21 PM EDT | Special Weather Statement | LMK | Franklin | 24 min |
| Jul 20, 10:38 PM EDT | Special Weather Statement | LMK | Clinton | 37 min |
| Jul 20, 10:40 PM EDT | Severe Thunderstorm Warning | LMK | Grayson, Hardin, Hart | 35 min |
| Jul 20, 10:40 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Bullitt, Hancock, Hardin, Meade | 50 min |
| Jul 20, 10:59 PM EDT | Tornado Warning | LMK | Hart | 16 min |
| Jul 20, 11:01 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Larue, Marion, Nelson | 29 min |
| Jul 20, 11:09 PM EDT | Severe Thunderstorm Warning | LMK | Hardin, Larue | 21 min |
| Jul 20, 11:15 PM EDT | Severe Thunderstorm Warning | LMK | Green, Hart | 30 min |
| Jul 20, 11:15 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Marion, Nelson, Washington | 30 min |
| Jul 20, 11:20 PM EDT | Special Weather Statement | LMK | Breckinridge | 40 min |
| Jul 20, 11:23 PM EDT | Severe Thunderstorm Warning | LMK | Green, Hardin, Hart, Larue, Marion, Nelson and 1 more | 37 min |
| Jul 20, 11:30 PM EDT | Tornado Warning | LMK | Larue | 15 min |
| Jul 20, 11:34 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hancock, Ohio | 26 min |
| Jul 20, 11:47 PM EDT | Severe Thunderstorm Warning | LMK | Adair, Green | 28 min |
| Jul 20, 11:54 PM EDT | Severe Thunderstorm Warning | LMK | Green, Larue, Marion, Taylor | 19 min |
| Jul 20, 11:55 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hardin | 35 min |
| Jul 21, 12:10 AM EDT | Special Weather Statement | LMK | Adair, Casey, Green, Russell, Taylor | 50 min |
| Jul 21, 12:16 AM EDT | Special Weather Statement | LMK | Grayson, Hart, Ohio | 44 min |
| Jul 21, 12:38 AM EDT | Special Weather Statement | LMK | Clinton, Cumberland, Metcalfe | 37 min |
| Jul 21, 12:49 AM EDT | Areal Flood Advisory | LMK | Grayson, Green, Hart | 116 min |
| Jul 21, 12:51 AM EDT | Severe Thunderstorm Warning | LMK | Adair, Clinton, Russell | 24 min |
| Jul 21, 1:02 AM EDT | Special Weather Statement | LMK | Barren, Butler, Edmonson | 43 min |
| Jul 21, 1:11 AM EDT | Areal Flood Advisory | LMK | Clinton, Cumberland, Monroe | 3 hr |
| Jul 21, 1:28 AM EDT | Special Weather Statement | LMK | Clinton | 32 min |
| Jul 21, 1:42 AM EDT | Special Weather Statement | LMK | Butler, Edmonson, Warren | 33 min |
| Jul 21, 2:12 AM EDT | Special Weather Statement | LMK | Edmonson, Warren | 33 min |
| Jul 21, 2:36 AM EDT | Special Weather Statement | LMK | Logan, Warren | 39 min |
| Jul 21, 2:43 AM EDT | Severe Thunderstorm Warning | LMK | Logan | 32 min |
| Jul 21, 3:11 AM EDT | Special Weather Statement | LMK | Allen, Logan, Simpson | 49 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.